Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Austin/San Antonio, TX

March 25, 2009Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 25, 2009, 3:45 PM CDT for Gillespie County, Llano County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2009, 3:45 PM CDT (20:45 UTC)
Expired
Mar 25, 2009, 4:45 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 128 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 4:11 PM CDTHAIL 1.757 Nnw Enchanted Rock St, TXPUBLIC REPORTED GOLFBALL SIZE HAIL SOUTHEAST OF CASTELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 2:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 252045
SVREWX
TXC171-299-252145-
/O.NEW.KEWX.SV.W.0008.090325T2045Z-090325T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT WED MAR 25 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GILLESPIE COUNTY...
  LLANO COUNTY...

* UNTIL 445 PM CDT.

* AT 342 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 11 MILES SOUTHWEST OF CASTELL...OR 10 MILES SOUTHEAST
  OF MASON...AND MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE PRAIRIE MOUNTAIN...ENCHANTED
  ROCK STATE PARK...OXFORD...LLANO...LONE GROVE...STOLZ AND BLUFFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3091 9846 3042 9862 3050 9905 3051 9904
      3052 9897 3078 9897
TIME...MOT...LOC 2045Z 275DEG 35KT 3063 9909

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 12:43 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 25, 12:43 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 PM CDT WED MAR 25 2009

.AVIATION...
STALLED COLD FRONT DRAPED ACROSS SOUTH CENTRAL TEXAS WILL ENSURE
MVFR CIGS THROUGH MUCH OF THE AFTERNOON AT I-35 TAF SITES. CIGS AT
KDRT SHOULD LIFT TO VFR LATER THIS AFTERNOON...BEFORE LOWERING TO
MVFR BY 07-09Z. OCCASIONAL DZ/-RA IS POSSIBLE THROUGHOUT THE
AFTERNOON...BUT IS NOT EXPECTED TO HAVE MUCH OF AN IMPACT AT TAF
SITES. CIGS WILL LOWER TO IFR OVERNIGHT ALONG THE I-35 CORRIDOR
WITH MVFR VSBYS IN BR SETTLING IN BY 03-04Z. CONDITIONS WILL
CONTINUE TO DETERIORATE THROUGH THE EARLY MORNING HOURS WITH
LIFR/VLIFR POSSIBLE. E-SE SFC WINDS WILL GENERALLY REMAIN AOB 10
KTS THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1109 AM CDT WED MAR 25 2009/

UPDATE...
UPDATED FORECAST TO MAKE MINOR TWEAKS TO 1ST PERIOD POPS/QPF AND
HOURLY TEMP AND DEWPOINT TRENDS. THE THREAT FOR SEVERE
THUNDERSTORMS WILL BE GREATER ACROSS OUR NORTHERN-MOST COUNTIES THIS
AFTERNOON IN CLOSER PROXIMITY TO THE APPROACHING SHORTWAVE TROUGH
AND ASSOCIATED LIFT...AND WHERE THE CAPPING INVERSION WILL BE
RELATIVELY SMALL TO NON-EXISTENT.

OTHERWISE...FORECAST ON TRACK. A NEW SUITE OF PRODUCTS WILL BE OUT
SHORTLY.

PREV DISCUSSION... /ISSUED 704 AM CDT WED MAR 25 2009/

UPDATE...
SEE AVIATION DISCUSSION.

AVIATION...
COLD FRONT HAS STALLED ROUGHLY ALONG I-10, LEAVING AN UNCERTAIN
FORECAST FOR THE SAT/SSF TERMINALS. EXPECT TO SEE CONDITIONS
FLUCTUATE BETWEEN IFR AND LIFR THROUGH 15Z WITH OCCASIONAL
INTERMITTENT LIGHT SHOWERS AND DRIZZLE IN THE AREA. MVFR CIGS
HAVE BEEN STABLE AROUND AUS, BUT SOME RAINS MOVING IN FROM THE
SOUTHWEST LATER THIS MORNING COULD TEMPORARILY DROP CIGS. LIFR/IFR
CONDITIONS SHOULD DEVELOP FROM 13Z TO 17Z AT DRT WITH MOST OF THE
CONVECTION REMAINING TO THE EAST. STRONG TO SEVERE STORMS ARE
POSSIBLE BY 17Z FOR THE I-35 CORRIDOR, BUT THE MAJORITY OF
CONVECTION IS EXPECTED TO BE WEAK TO MODERATE. CONVECTION
POTENTIAL SHOULD DECREASE AFTER DARK WITH LIFR CONDTIONS EXPECTED
TO RESUME AFTER 06Z.

PREV DISCUSSION... /ISSUED 646 AM CDT WED MAR 25 2009/

DISCUSSION...
UPDATE TO DISCUSS FIRE WEATHER.

FIRE WEATHER...
DRIER AIR WILL FILTER INTO THE WESTERN PART OF THE CWA FRIDAY AND
WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS IN THE EXTREME
NORTHWESTERN COUNTIES. WINDS WILL LIKELY REMAIN BELOW CRITICAL
LEVELS. FRIDAY AS THE COLD AIR MOVES SOUTH RH WILL DROP AND WINDS
WILL INCREASE AND NEAR CRITICAL LEVELS ARE LIKELY FOR THE WESTERN
HALF OF THE AREA. WILL NOT ISSUE WATCH THIS MORNING DUE TO
LIKELIHOOD OF RAIN BEFORE FRIDAY. SIGNIFICANT RAIN MAY MAKE IT UNNECESSARY.

PREV DISCUSSION... /ISSUED 430 AM CDT WED MAR 25 2009/

DISCUSSION...
COLD FRONT STRETCHES FROM LAGRANGE TO SAN ANTONIO TO ROCKSPRINGS
THIS MORNING. ALL PRECIP IS CURRENTLY EAST OF OUR CWA. EXPECT
SUBTROPICAL JET AND MID-LEVEL SHORTWAVE TROUGH TO MOVE INTO THE
AREA LATE MORNING AND PROVIDE ENERGY TO INITIATE CONVECTION. SPC
KEPT US IN SLIGHT RISK CATEGORY. FORECAST MODEL SOUNDINGS SHOW
AROUND 2000 J/KG OF CAPE WITH ABOUT 50 KTS SHEAR. LOOKS LIKE GOOD
CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THE PRIMARY
THREAT. BIGGEST NEGATIVE IS TIME OF DAY...PRIOR TO MAX HEATING.
MOST LIKELY LOCATION IS NORTHEASTERN COUNTIES.

THURSDAY LOOKS LIKE THE FRONT WILL STALL IN THE AREA AND A SECOND
SHORTWAVE TROUGH WILL MOVE THROUGH BRINGING A SECOND CHANCE FOR
PRECIP. NO SEVERE LIKELY...BUT A GOOD CHANCE FOR PRECIP IN THE
EASTERN HALF OF THE REGION.

COLD AIR WILL COME IN FRIDAY ALONG WITH STRONG...GUSTY NORTHWEST
WINDS. WE COULD REACH WIND ADVISORY CRITERIA FRIDAY AFTERNOON AND
EVENING PARTICULARLY IN THE WEST. HAVENT LOOKED CLOSELY AT FIRE
WEATHER YET...BUT WILL UPDATE AFTER BETTER EXAMINATION.

COOLER TEMPS ON TAP FOR WEEKEND ONCE THE COLD AIR SETTLES IN. THEN
DRY WITH SLOW WARM UP INTO BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  64  82  59  74 /  60  20  50  10  10
AUSTIN BERGSTROM INTL AIRPORT  70  58  82  59  76 /  60  20  50  10  10
NEW BRAUNFELS MUNI AIRPORT     73  62  84  58  76 /  40  20  40  -   10
BURNET MUNI AIRPORT            66  57  79  57  68 /  60  20  40  10  10
DEL RIO INTL AIRPORT           81  60  89  58  78 /  20  10  20   0  -
GEORGETOWN MUNI AIRPORT        66  59  80  57  68 /  70  20  50  10  10
HONDO MUNI AIRPORT             74  63  87  59  78 /  20  10  30  -   10
SAN MARCOS MUNI AIRPORT        73  62  81  58  78 /  50  20  50  10  10
LA GRANGE - FAYETTE REGIONAL   74  67  78  63  81 /  60  30  60  20  10
SAN ANTONIO INTL AIRPORT       75  63  86  61  76 /  30  10  40  -   10
STINSON MUNI AIRPORT           77  65  87  61  78 /  30  10  40  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25
Hazardous weather outlook, Mar 25, 3:22 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT WED MAR 25 2009

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
322 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM
ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED
TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS
ALONG AN NORTH OF STATE HIGHWAY 71.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281.

WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON
THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN
ADDITION...A RED FLAG WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Mar 25, 2:55 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 PM CDT WED MAR 25 2009

TXZ184-252100-
EDWARDS-
255 PM CDT WED MAR 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 254 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
20 MILES NORTHWEST OF ROCKSPRINGS...MOVING EAST AT 20 MPH.

PEOPLE IN FAR NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:00 PM CDTTornado WarningEWXLlano45 min
Mar 25, 4:37 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano38 min
Mar 25, 4:48 PM CDTTornado WarningEWXBlanco, Burnet, Llano42 min
Mar 25, 4:59 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson46 min
Mar 25, 5:18 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall42 min
Mar 25, 5:35 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson55 min
Mar 25, 6:05 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson100 min
Mar 25, 6:11 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.